Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 31, NWS Norman, OK

May 18, 2017Foard County, Hardeman County, Texas

NWS Norman, OK issued this tornado warning at May 18, 2017, 2:45 PM CDT for Foard County, Hardeman County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2017, 2:45 PM CDT (19:45 UTC)
Expired
May 18, 2017, 3:15 PM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
3.0 in

Counties Foard County, TX, Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 91 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 1:18 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3416 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

321 
WFUS54 KOUN 181945
TOROUN
TXC155-197-182015-
/O.NEW.KOUN.TO.W.0031.170518T1945Z-170518T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
245 PM CDT THU MAY 18 2017

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Central Foard County in northern Texas...
  South central Hardeman County in northern Texas...

* Until 315 PM CDT
    
* At 244 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles north of Truscott, moving northeast at 35 mph.

  HAZARD...Tornado and hail up to three inches in diameter. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Crowell, Margaret, Thalia and Copper Breaks State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3422 9981 3401 9948 3383 9979 3382 9980
      3383 9981 3382 9982 3383 9984 3384 9984
      3383 9987 3386 10002
TIME...MOT...LOC 1944Z 216DEG 31KT 3387 9983 

TORNADO...RADAR INDICATED
HAIL...3.00IN

$$

SIX
1 follow-up statement
605 
WWUS54 KOUN 181954
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
254 PM CDT THU MAY 18 2017

TXC155-197-182015-
/O.CON.KOUN.TO.W.0031.000000T0000Z-170518T2015Z/
Foard TX-Hardeman TX-
254 PM CDT THU MAY 18 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR CENTRAL
FOARD AND SOUTH CENTRAL HARDEMAN COUNTIES...
    
At 252 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles southwest of Crowell, moving northeast at 35 mph.

HAZARD...Tornado and three inch hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Crowell, Margaret, Thalia and Copper Breaks State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3422 9981 3401 9948 3383 9979 3382 9980
      3383 9981 3382 9982 3383 9984 3384 9984
      3383 9987 3386 10002
TIME...MOT...LOC 1952Z 215DEG 30KT 3388 9979 

TORNADO...RADAR INDICATED
HAIL...3.00IN

$$

SIX

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 18, 2:23 PM CDT, 22 minutes earlier.

Area forecast discussion, May 18, 2:23 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Norman OK
223 PM CDT Thu May 18 2017

.DISCUSSION...
Main focus was on the severe weather and heavy rain potential
through Saturday.

Now through 7 pm this evening, isolated to scattered discrete
supercells are expected to continue to move northeast across parts
of western north Texas, western Oklahoma, central Oklahoma, and
northern Oklahoma, mainly near and just southeast of a low level
cloud shield/differential heating boundary that extended from near
Clinton to Enid to Ponca City as of 215 pm. The Lawton, Oklahoma
City, and Stillwater areas could be affected by these dangerous
storms in the next few hours. These storms will continue to produce
giant hail, damaging winds, and tornadoes. Tornado potential will
only increase over the next few hours as low level shear increases.
The greatest potential for tornadoes may be shifting farther south
and east than previously forecast.

Across far northwestern Oklahoma now through 7 pm this evening,
additional discrete supercells may form with giant hail, tornadoes,
and damaging winds. Not sure that this activity will be more robust
compared to activity near the line mentioned due to more cloud cover
to limit destabilization.

Capping may be too strong for storm development south of a Knox
City, Texas to Wichita Falls to Ada line now through 7 pm this
evening.

Severe storms will remain possible this evening as they move
east. Models show the area of storm development in NW OK developing
down towards central OK as they move east tonight. In addition to
large hail, strong winds, and tornadoes possible, heavy rain that
could produce flash flooding in some locations will also be a
concern.

On Friday... Upper low and shortwave rotating around the low will
affect the region with a cold front moving across the area.
Widespread storms are expected to develop Friday afternoon and
continue into Friday night. Severe storms will be possible once
again. The potential for heavy rain and flash flooding will likely
be higher Friday than today across a larger area. 3-5 inches of
rain with locally higher amounts will be possible by Saturday
morning. With the heavy rain and flash flood potential, a Flood
Watch was issued earlier today for all but Harper county in NW OK.
It is in effect from 7 PM this evening through 7 AM Saturday. Models
show the rain shifting east and south of the area Saturday as the
front moves out of the area and the upper low lifts NE.

Shower and thunderstorm chances will return to the area Sunday
night and continue into Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  77  55  71 /  70  70  90  20
Hobart OK         64  81  53  73 /  40  90  70  10
Wichita Falls TX  69  84  58  76 /  60  70  80  20
Gage OK           57  75  47  69 /  40  50  30   0
Ponca City OK     66  78  54  69 /  70  70  80  10
Durant OK         70  84  66  76 /  60  50  80  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 7 PM CDT this evening through Saturday morning
     for OKZ005>048-050>052.

TX...Flood Watch from 7 PM CDT this evening through Saturday morning
     for TXZ083>090.

&&

06/25
Hazardous weather outlook, May 18, 11:58 AM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1158 AM CDT Thu May 18 2017

OKZ004>048-050>052-TXZ083>090-191100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1158 AM CDT Thu May 18 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This afternoon and tonight...

.Thunderstorms...
There is a high risk for severe thunderstorms this afternoon and
evening in parts of Oklahoma.

Location...
The high risk is over much of northwest Oklahoma, east of a
Buffalo to Leedey line and north of a Leedey to Kingfisher to
Blackwell line. Locations in the high risk area include
Woodward...Alva...Watonga...Enid...Medford...and Cherokee.
Moderate to enhanced risk areas surround the high risk area
across the rest of Oklahoma into western north Texas.

Timing...
Mainly 1 PM until 10 PM.

Impacts...
Tornadoes...possibly strong and long-tracked...
Hail up to softball size...
Damaging winds 70 to 80 mph...

Discussion...
A warm and very unstable airmass is in place across most of
Oklahoma, east of a dryline. As heating continues and an upper
level storm slowly approaches, severe storms are expected to
develop by early afternoon. Several models indicate the first
storms will form across southwest Oklahoma and western north
Texas.

Instability and deep layer shear will support supercell
thunderstorms which will have the potential to produce very large
hail, damaging winds, and some tornadoes. Storms may organize into
lines or clusters by late afternoon or this evening as they track
northeast. Storms should begin to weaken by late evening.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
western and central Oklahoma and adjacent parts of north Texas
should prepare for severe weather operations this afternoon
and evening.

.Heavy Rainfall...
Locally heavy rainfall and flooding may occur with storms this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
There is an enhanced risk for severe thunderstorms Friday when
tornadoes, large hail, and damaging winds are all possible.
Mainly dry weather is expected Sunday and Monday. Thunderstorm
chances will increase around Tuesday of next week.

.Heavy Rainfall...
There is a potential for excessive rainfall Friday until Saturday
morning, particularly over portions of central into southwest
Oklahoma and adjacent parts of western north Texas. If you live in
an area that is prone to flash flooding, pay attention to the
forecasts and warnings later this week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS/BT

In the hours before

Special weather statement, May 18, 2:11 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
211 PM CDT THU MAY 18 2017

OKZ009-014-181945-
Roger Mills OK-Ellis OK-
211 PM CDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Roger Mills and western
Ellis Counties Until 245 PM CDT...

AT 209 PM CDT, strong thunderstorms were along a line extending from
8 miles north of Durham to 7 miles southeast of Reydon, moving
northeast at 55 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3618 10000 3647 9961 3625 9960 3617 9960
      3616 9958 3563 9957 3544 10000
TIME...MOT...LOC 1909Z 205DEG 49KT 3596 9990 3556 9986

BRB
Special weather statement, May 18, 2:13 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
213 PM CDT THU MAY 18 2017

OKZ014-016-021-022-181945-
Roger Mills OK-Washita OK-Beckham OK-Custer OK-
213 PM CDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Roger Mills...
northwestern Washita...Beckham and southwestern Custer Counties Until
245 PM CDT...

AT 210 PM CDT, strong thunderstorms were along a line extending from
near Elk City to 6 miles southwest of Delhi, moving north at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3551 9970 3566 9946 3567 9926 3520 9929
      3512 9948 3512 9978 3503 9978 3503 9980
      3527 9992
TIME...MOT...LOC 1910Z 177DEG 22KT 3540 9939 3509 9974

BRB
Local storm report, May 18, 2:18 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
218 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             BLAIR                   34.78N 99.33W
05/18/2017  E1.00 INCH       JACKSON            OK   FIRE DEPT/RESCUE

&&

DW
Local storm report, May 18, 2:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
227 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             MANGUM                  34.88N 99.50W
05/18/2017  E2.50 INCH       GREER              OK   TRAINED SPOTTER

&&

JP
Local storm report, May 18, 2:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
228 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             5 NW DUKE               34.72N 99.63W
05/18/2017  E2.75 INCH       JACKSON            OK   TRAINED SPOTTER

&&

JP
Local storm report, May 18, 2:44 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
244 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             9 W ELDORADO            34.48N 99.81W
05/18/2017  E2.75 INCH       JACKSON            OK   PUBLIC

&&

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 11:06 AM CDTFlood WatchOUNArcher, Baylor, Clay, Foard, Hardeman, Knox and 2 more40 hr
May 18, 1:19 PM CDTSevere Thunderstorm WarningOUNHardeman56 min
May 18, 1:25 PM CDTSpecial Weather StatementOUNFoard50 min
May 18, 1:46 PM CDTSpecial Weather StatementOUNHardeman29 min
May 18, 2:01 PM CDTSevere Thunderstorm WarningOUNHardeman44 min
May 18, 2:10 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Knox50 min
May 18, 3:00 PM CDTTornado WarningOUNFoard, Wilbarger45 min
May 18, 3:10 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Wilbarger35 min
May 18, 3:39 PM CDTTornado WarningOUNWilbarger36 min
May 18, 3:43 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Wilbarger47 min
May 18, 4:11 PM CDTTornado WarningOUNWilbarger34 min
May 18, 4:17 PM CDTAreal Flood AdvisoryOUNFoard, Hardeman, Wilbarger3 hr
May 18, 4:20 PM CDTSevere Thunderstorm WarningOUNWilbarger40 min
May 18, 4:43 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Wichita, Wilbarger47 min
May 18, 4:53 PM CDTTornado WarningOUNWichita37 min
May 18, 5:04 PM CDTFlash Flood WarningOUNFoard, Hardeman, Wichita, Wilbarger3 hr
May 18, 5:25 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger50 min
May 18, 5:34 PM CDTSpecial Weather StatementOUNBaylor26 min
May 18, 5:56 PM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger34 min
May 18, 6:12 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger48 min
May 18, 6:27 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor33 min
May 18, 6:55 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Clay, Wichita, Wilbarger50 min

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.